Saturday, June 26, 2010

C-peptide?

A 42-year-old woman is brought to the emergency room by ambulance for altered mental status. The glucose level by fingerstick monitoring was below the measurement capabilities of the monitor (<40 mg/dL). After 2 ampules of 50% dextrose, the patient’s fingerstick glucose remains at 42 mg/dL. She remains unconscious and had a 1-min seizure while in transport. She has no history of diabetes mellitus. Her family denies that she has been recently ill, but recently she has been depressed. She works as a registered nurse on a medical floor of the hospital.

Which of the following tests would confirm an overdose of exogenous insulin?
A. Plasma glucose <55>18 pmol/L, and plasma C-peptide levels undetectable
B. Plasma glucose <55>18 pmol/L, and plasma C-peptide levels >0.6 ng/mL
C. Plasma glucose <55 mg/dL, plasma insulin <18 pmol/L, and plasma glucagon <12 pmol/L
D. Plasma glucose <55 mg/dL, plasma insulin <18 pmol/L, and C-peptide levels undetectable

The answer is A.
When an individual presents with profound hypoglycemia and no history of diabetes mellitus, one must determine the cause expediently and treat accordingly. Immediate treatment of this patient should include ongoing glucose administration while attempting to determine the cause. The initial step for diagnosing this patient is to determine the plasma glucose, insulin, and C-peptide levels. When the plasma glucose level is <55 mg/dL, the plasma insulin levels should be low. If the insulin levels are inappropriately high (≥18 pmol/L or ≥3 μU/mL), the C-peptide level should be assessed simultaneously. C-peptide is the protein fragment that remains after proinsulin is cleaved to insulin. C-peptide would be high (≥0.6 ng/mL) in individuals with an endogenous source of hyperinsulinemia such as insulinoma. However, C-peptide levels are low or undetectable when the source of insulin is exogenous, such as in surreptitious insulin intake or insulin overdose. One exception to consider in this individual is surreptitious intake or overdose of a sulfonylurea, an insulin secretagogue. In this case, insulin and C-peptide levels would both be elevated, and a sulfonylurea screen is also appropriate in this patient.

A114141

0 comments:

Post a Comment

 
Powered by Blogger